Montana, 2011

Hail and Damaging Winds in Montana, July 14, 2011

July 14, 2011 · NWS BYZ · 18 events in 7 counties and zones

An approaching upper trough and jet max brought a strong line of thunderstorms across the Billings Forecast Area. Sufficient deep layer shear and instability resulted in supercells with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An approaching upper trough and jet max brought a strong line of thunderstorms across the Billings Forecast Area. Sufficient deep layer shear and instability resulted in supercells with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 14, 1:02 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 14, 1:02 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT THU JUL 14 2011

.SHORT TERM...VALID FOR FRI AND SAT...

MINIMAL CHANGES TO FORECAST AGAIN THIS AFTERNOON...AS UPPER LOW
LEVEL PRESSURE SYSTEM REMAINS OVER THE PACIFIC
NORTHWEST...KEEPING SOUTHWEST FLOW OVER THE REGION. THUNDERSTORMS
ARE THE BIG STORY TODAY AND TOMORROW.

ALTHOUGH GFS AND EC ARE NOT DOING MUCH...THE NAM KEEPS BRINGING
WAVES THROUGH THE REGION...WHICH WILL BRING CONTINUED POTENTIAL
FOR STORMS AND PRECIP. HIGH CAPE VALUES CONTINUE TO BE PROGGED TO
DEVELOP OVER THE REGION TODAY. ADDITIONALLY...A STRONG JET IS
PROGGED TO MOVE THROUGH THE REGION. COMBINE THESE WITH A SHORTWAVE
MOVING OVER THE REGION...AND WE EXPECT TO SEE SCATTERED SHOWERS
AND THUNDERSTORMS...THAT COULD BE STRONG TO SEVERE IN NATURE
THROUGH TONIGHT. RAISED POPS SLIGHTLY...AND CONTINUED WITH MENTION
OF SEVERE ACROSS THE REGION.

ANOTHER SHORTWAVE MOVES THROUGH ON FRIDAY...BUT SOME SHORTWAVE
RIDGING IS ALSO INDICATED...SO WEATHER IS LOOKING A BIT LESS
LIKELY. STORMS DO LOOK LIKE THEY COULD STILL BE SEVERE IF THEY DO
DEVELOP. CONFIDENCE STILL NOT GREAT...SO HAVE NOT CHANGED MUCH
THROUGH THIS PERIOD...BUT DID RAISE POPS ACROSS THE EAST AND
NORTHEAST SLIGHTLY.

TEMPERATURES WILL REMAIN WARM THROUGH THE NEXT COUPLE DAYS...WITH
HIGHS AROUND 90 DEGREES. TEMPERATURES WILL BE ON THE RISE THROUGH
THE WEEKEND. GILSTAD

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

NO MAJOR CHANGES TO THE GOING FORECAST. UPPER LEVEL RIDGE WILL
PERSIST OVER THE CENTRAL US THROUGH THE PERIOD KEEPING SOUTHWEST
FLOW OVER THE FORECAST AREA. PERIODIC DISTURBANCES IN THIS FLOW
WILL PROVIDE FOCUS FOR AFTERNOON AND EVENING THUNDERSTORMS. AHEAD
OF A COLD FRONT FOR THE MIDDLE OF NEXT WEEK TEMPERATURES WILL
CLIMB INTO THE UPPER 90S SUNDAY THROUGH TUESDAY WITH SLIGHTLY
COOLER TEMPERATURES WEDNESDAY INTO THE END OF THE WEEK. CHAMBERS

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH LATE TONIGHT. VERY LARGE HAIL IS POSSIBLE WITH ANY STORMS
THAT FORM...ALONG WITH VERY HEAVY RAINFALL. LOCAL IFR CONDITIONS
WILL EXIST IN AND NEAR ANY STORMS. BY MID EVENING A LARGE
CONVECTIVE COMPLEX MAY DEVELOP EAST OF ROSEBUD COUNTY WITH VERY
HEAVY RAIN CREATING A POTENTIALLY LARGE AREA OF IFR CONDITIONS TO
THOSE AREAS. STRONG WIND GUSTS ARE ALSO POSSIBLE NEAR ANY STORMS.
EXPECT CONVECTION TO DISSIPATE OR MOVE OUT OF THE AREA BY
MIDNIGHT. VFR CONDITIONS EXPECTED OVERNIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 063/092 060/092 064/097 064/098 064/097 063/091 061/090
    42/T    21/U    11/U    11/U    12/T    22/T    22/T
LVM 051/089 051/091 052/095 052/095 055/092 053/088 049/089
    22/T    21/B    11/U    11/U    12/T    22/T    22/T
HDN 060/093 060/095 062/098 063/099 062/101 061/091 059/092
    42/T    21/U    11/U    11/U    12/T    22/T    22/T
MLS 064/094 064/094 065/099 066/100 066/098 063/091 061/091
    52/T    31/U    11/U    11/U    12/T    22/T    22/T
4BQ 064/093 062/092 065/099 067/099 065/096 064/090 061/088
    52/T    21/U    11/U    12/T    22/T    22/T    22/T
BHK 063/091 064/093 064/097 066/098 064/096 067/091 061/090
    52/T    31/U    11/U    12/T    22/T    22/T    22/T
SHR 058/092 058/092 060/096 060/096 060/097 059/089 057/090
    21/U    21/U    11/U    12/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 642 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28>31-34-35-38>42-56>58-63>68.
WY...SEVERE THUNDERSTORM WATCH 642 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 14, 9:25 AM MST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1025 AM MDT THU JUL 14 2011

MTZ028>042-056>058-063>068-WYZ098-099-151630-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1025 AM MDT THU JUL 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTH CENTRAL
AND SOUTHEASTERN MONTANA. STRONGEST STORMS ARE EXPECTED EAST AND
SOUTHEAST OF A LINE FROM ROUNDUP TO BILLINGS THIS EVENING. LARGE
HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS CAN BE EXPECTED
WITH THESE THUNDERSTORMS. HEAVY RAIN IS ALSO EXPECTED...WHICH
COULD CAUSE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR WIDELY SCATTERED
THUNDERSTORMS FRIDAY. THE POTENTIAL EXISTS FOR LOCALLY HEAVY
RAINFALL WITH THE THUNDERSTORM ACTIVITY.

VERY HOT TEMPERATURES ARE EXPECTED SUNDAY THROUGH TUESDAY WITH
HIGHS IN MANY LOCATIONS REACHING THE MID TO UPPER 90S. PROLONGED
EXPOSURE TO SUCH HOT TEMPERATURES CAN LEAD TO HEAT EXHAUSTION AND
HEAT STROKE...SO PLEASE TAKE THE NECESSARY PRECAUTIONS IF YOU ARE
PLANNING ON PARTICIPATING IN OUTDOOR ACTIVITIES.

EXPECT WATER LEVELS ON AREA RIVERS AND STREAMS TO CONTINUE TO
DECREASE GRADUALLY. NONETHELESS...RIVERS WILL REMAIN HIGH AND
FAST FOR THE FORESEEABLE FUTURE...AND CAUTION SHOULD BE USED WHEN
NEAR ANY WATERWAY UNTIL LEVELS SUBSIDE SIGNIFICANTLY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 14, 1:28 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
228 PM MDT THU JUL 14 2011

MTZ028-034-042-142130-
GOLDEN VALLEY MT-NORTHERN STILLWATER MT-SOUTHERN WHEATLAND MT-
228 PM MDT THU JUL 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEATLAND...
SOUTHWESTERN GOLDEN VALLEY AND EXTREME NORTHERN STILLWATER COUNTIES
UNTIL 330 PM MDT...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF RYEGATE...MOVING NORTH
NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
LIGHTNING.

THIS STORM WILL IMPACT RYEGATE BETWEEN 300 PM AND 330 PM MDT.

LAT...LON 4629 10905 4602 10935 4603 10942 4604 10942
      4604 10951 4605 10960 4636 10950
TIME...MOT...LOC 2027Z 201DEG 11KT 4607 10946

The radar

The Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Golden Valley

When
July 14, 1:30 PM MST
Where
Golden Valley County, 16.08 mi SSW of Barber
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.100, -109.490

Hail, Yellowstone

When
July 14, 3:20 PM MST
Where
Yellowstone County, 2.07 mi S of Laurel
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.650, -108.770

Funnel Cloud, Yellowstone

When
July 14, 3:53 PM MST
Where
Yellowstone County, 1.6 mi ENE of Shepherd
Reported by
Public
Coordinates
45.960, -108.320

Hail, Yellowstone

When
July 14, 3:55 PM MST
Where
Yellowstone County, 5.06 mi SW of Lockwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -108.490

Hail, Yellowstone

When
July 14, 4:00 PM MST
Where
Yellowstone County, 2.81 mi S of (Bil)logan Arpt Bill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.760, -108.540

Thunderstorm Wind, Yellowstone

When
July 14, 4:00 PM MST
Where
Yellowstone County, 19.35 mi N of Shepherd
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.230, -108.350

Winds were estimated at 70 mph 20 miles north of Shepherd. A shop door was ripped off, a tree was uprooted and a power line was downed in a yard.

Hail, Yellowstone

When
July 14, 4:11 PM MST
Where
Yellowstone County, 0.48 mi W of Lockwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -108.440

Hail, Yellowstone

When
July 14, 4:11 PM MST
Where
Yellowstone County, 5.55 mi S of (Bil)logan Arpt Bill
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -108.520

Thunderstorm Wind, Yellowstone

When
July 14, 4:15 PM MST
Where
Yellowstone County, 2.37 mi NE of Shepherd
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.970, -108.310

A wet microburst caused crop and tree damage over a 3 square mile area. In addition, several dozen trees were uprooted.

Hail, Yellowstone

When
July 14, 4:17 PM MST
Where
Yellowstone County, 1.18 mi SE of Pompeys Pillar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.990, -107.930

Hail, Big Horn

When
July 14, 5:05 PM MST
Where
Big Horn County, 2.13 mi NNW of Hardin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.760, -107.610

Hail, Rosebud

When
July 14, 5:15 PM MST
Where
Rosebud County, 11.89 mi W of Sumatra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.610, -107.800

Thunderstorm Wind, Treasure

When
July 14, 5:30 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.290, -107.230

A estimated wind gust of 60 mph was reported in Hysham.

Hail, Treasure

When
July 14, 5:43 PM MST
Where
Treasure County, 0.69 mi S of Hysham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.290, -107.230

Hail, Rosebud

When
July 14, 6:50 PM MST
Where
Rosebud County, 1.92 mi W of Colstrip
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.880, -106.620

Hail, Custer

When
July 14, 8:04 PM MST
Where
Custer County, 12.92 mi W of Mizpah
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.260, -105.540

Hail, Rosebud

When
July 14, 8:10 PM MST
Where
Rosebud County, 9.31 mi SW of Dowlin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.970, -106.810

Thunderstorm Wind, Fallon

When
July 14, 9:25 PM MST
Where
Fallon County, 7.13 mi NE of Plevna
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.490, -104.410

An estimated wind gust of 60 mph was reported 11 miles northwest of Baker.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330695, 330697, 330700, 330702, 330711, 330718, 330719, 330722, 330723, 330736, 330737, 330740, 330743, 330748, 330754, 330756, 330757, 330758.